Missouri, 2018

Hail and Damaging Winds in Missouri, May 20, 2018

May 20, 2018 · NWS LSX · 4 events in 4 counties and zones

With plenty of mesoscale boundaries across the region from ongoing convection, there were several rounds of severe storms on May 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

With plenty of mesoscale boundaries across the region from ongoing convection, there were several rounds of severe storms on May 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 20, 5:31 AM CST, 2 hours 56 minutes earlier.

Area forecast discussion, May 20, 5:31 AM CST, 2 hours 56 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
631 AM CDT Sun May 20 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 327 AM CDT Sun May 20 2018

Convective trends continue to be the primary challenge for the next
24 hours.  A 500 mb low is meandering over the central Plains this
morning.  The low will slowly weaken as it drifts northeast today.
The surface reflection of the upper low is very difficult to discern
due to the influences of three waves of convection stretching from
southern Oklahoma to central Missouri.  However, there is a definite
surface boundary with cooler and drier air to the north across much
of Iowa, central and western Kansas and Nebraska, and warmer and
more humid air over Missouri and Illinois.  Short range guidance is
in pretty good agreement with the mass fields...moving the surface
front slowly east/southeast over the next 24 hours.  The front moves
so slowly, and the synoptic flow is so weak on either side of the
front, that I do not think it will be the primary focus for
convection.  Think mesoscale boundaries from ongoing convection will
be the driver as well as weak isentropic lift over the region will
be the drivers that produce storms.  Should be plenty of instability
with 3000+ J/Kg of MUCAPE and 2000+ MLCAPE this afternoon across
parts of central and eastern Missouri as well as southern Illinois.
There will probably be a diurnal max of activity during the
afternoon and early evening, but can't rule out widely scattered
thunderstorms overnight tonight as well.  Temperatures will be very
dependent on precipitation trends...but MOS guidance mid 70s to low
80s looks reasonable.

Carney

.LONG TERM...  (Monday through Saturday)
Issued at 327 AM CDT Sun May 20 2018

Chances for showers and thunderstorms will shift into southeast
Missouri and southern Illinois as the NAM/GFS are in good agreement
that the cold front will move slowly southeast across the CWA on
Monday and Monday night.  The front will move back north into the
region on Tuesday and Wednesday, but the global models are showing
upper level ridging moving across Missouri and Illinois which will
keep rain chances low.  Chances for showers and thunderstorms will
increase by late in the week when the global models are showing a
trough moving across the Midwest along a stalled front.

Temperatures will continue be above normal as 850mb temperatures
remain in the middle to upper teens and ECMWF/GFS MOS and GEFS
guidance is 5-10F above normal.

Britt

&&

.AVIATION...  (For the 12z TAFs through 12z Monday Morning)
Issued at 626 AM CDT Sun May 20 2018

VFR flight conditions are expected to prevail outside of
thunderstorms at least through this evening. Otherwise, waves of
storms will continue to move across the area this morning. Unclear
how storms will develop later this afternoon/evening at this time,
but additional development across the area looks likely.

SPECIFICS FOR KSTL:

VFR flight conditions are expected outside of thunderstorms at
least through the evening hours. Another wave of storms currently
moving through southwest Missouri will likely move into the
vicinity of the terminal between 15-16Z. Additional development
looks likely late this afternoon into the evening, but timing and
coverage is unclear at this time.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 20, 2:54 AM CST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
354 AM CDT Sun May 20 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-210900-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
354 AM CDT Sun May 20 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms will be possible across the area
through this evening. Large hail and damaging winds will be the
primary threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The chance of thunderstorms will continue each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

Britt

In the hours before

Local storm report, May 20, 5:23 AM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
623 AM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 AM     HAIL             WOOD RIVER              38.86N 90.08W
05/20/2018  M1.00 INCH       MADISON            IL   TRAINED SPOTTER

&&

BRITT
Special weather statement, May 20, 6:12 AM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service St Louis MO
712 AM CDT SUN MAY 20 2018

ILZ065-201245-
Fayette IL-
712 AM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR FAYETTE COUNTY UNTIL 745 AM
CDT...

At 712 AM CDT, Doppler radar was tracking a strong thunderstorm over
Vandalia, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Vandalia, St. Elmo, Brownstown, Wrights Corner, Shobonier, Avena, La
Clede, Shafter, St. Peter, Loogootee, St. James, St. Paul, Hagerstown
and Bayle City.

This includes Interstate 70 in Illinois between exits 61 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3884 8917 3910 8923 3919 8881 3891 8881
      3892 8869 3885 8869
TIME...MOT...LOC 1212Z 257DEG 27KT 3897 8912

Britt
Local storm report, May 20, 6:51 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
751 AM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     HAIL             GRANITE CITY            38.72N 90.13W
05/20/2018  M1.00 INCH       MADISON            IL   PUBLIC

&&

PW
Special weather statement, May 20, 7:40 AM CST, 47 minutes before
Special Weather Statement
National Weather Service St Louis MO
840 AM CDT SUN MAY 20 2018

MOZ041-047>050-201445-
Moniteau MO-Cole MO-Osage MO-Boone MO-Callaway MO-
840 AM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR COLE...SOUTHEASTERN BOONE...
SOUTHWESTERN CALLAWAY...OSAGE AND SOUTHEASTERN MONITEAU COUNTIES
UNTIL 945 AM CDT...

At 840 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from High Point to near Iberia. Movement was
northeast at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Jefferson City, Fulton, California, Ashland, Holts Summit, Linn,
Belle, Wardsville, St. Martins, Taos, Russellville, New Bloomfield,
Freeburg, Westphalia, Lake Mykee Town, Centertown, St. Thomas, High
Point, Rich Fountain and McGirk.

This also includes  Clarks Hill/Norton Historic Site and Jefferson
Landing Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3890 9201 3850 9164 3829 9165 3829 9219
      3834 9220 3832 9226 3834 9229 3834 9241
      3843 9241 3843 9262 3846 9267 3853 9273
TIME...MOT...LOC 1340Z 242DEG 39KT 3851 9260 3814 9226

Carney

The radar

The St Louis radar (KLSX), 82 km away, was scanning. The volume nearest the first event began at 14:25 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Gasconade

When
May 20, 8:27 AM CST
Where
Gasconade County, 0.92 mi ESE of Pershing
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.577, -91.613

Hail, Franklin

When
May 20, 9:08 AM CST
Where
Franklin County, 1.9 mi NW of Sullivan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.241, -91.172

Thunderstorm Wind, Moniteau

When
May 20, 6:25 PM CST
Where
Moniteau County, Tipton to 0.42 mi N of Tipton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.650, -92.780

Thunderstorm winds blew down numerous large tree limbs and a couple of trees around town.

Thunderstorm Wind, Boone

When
May 20, 7:13 PM CST
Where
Boone County, 1 mi S of Columbia
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.935, -92.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767044, 767045, 767046, 767047.